Alert archive / Missouri / Flash Flood Warnings in 2012

Flash Flood Warning 15, NWS Paducah, KY

September 1, 2012Butler County, Missouri

NWS Paducah, KY issued this flash flood warning at Sep 1, 2012, 6:00 PM CDT for Butler County, Missouri. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2012, 6:00 PM CDT (23:00 UTC)
Expired
Sep 1, 2012, 9:00 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Butler County, MO

The radar

The Paducah radar (KPAH), 150 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 6:35 PM CDTHEAVY RAIN 0Poplar Bluff, MOSOME STREET FLOODING IN THE CITY OF POPLAR BLUFF

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1827 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1827 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

888 
WGUS53 KPAH 012300
FFWPAH
MOC023-020200-
/O.NEW.KPAH.FF.W.0015.120901T2300Z-120902T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
600 PM CDT SAT SEP 1 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BUTLER COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 900 PM CDT.

* AT 555 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. MOTORISTS WERE 
STRANDED IN FLOOD WATERS IN POPLAR BLUFF. ANOTHER 1 TO 3 INCHES ARE 
POSSIBLE IN THE NEXT 1-2 HOURS. 

* LOCATIONS IN THE WARNED AREA INCLUDE...
  POPLAR BLUFF...MILLTOWN...HENDRICKSON...FISK AND BRUSH ARBOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

&&

LAT...LON 3650 9057 3668 9059 3668 9062 3681 9063
      3682 9066 3692 9068 3693 9067 3692 9026
      3687 9026 3684 9022 3677 9020 3669 9014
      3662 9014 3659 9019 3656 9018 3650 9022

$$
PS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 2:48 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Sep 1, 2:48 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
248 PM CDT SAT SEP 1 2012

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 218 PM CDT SAT SEP 1 2012

THE CENTER OF FORMER HURRICAN ISAAC IS LOCATED OVER CENTRAL MISSOURI
AT THE TIME OF THIS WRITING AND IS FINALLY ON THE MOVE EASTWARD...
ALBEIT VERY SLOWLY. IN THE PROCESS...PERIODS OF HEAVY RAINFALL ARE
EXPECTED OVER THE QUAD STATE REGION...ESPECIALLY EAST OF THE
MISSISSIPPI RIVER.

AS EXPECTED...DRY SLOT WORKING NORTHEAST INTO THE WESTERN SECTIONS
OF OUR CWA WHERE NEW CONVECTION HAS BEGUN TO DEVELOP IN THE MORE
UNSTABLE AIR. CURENT THINKING IS THAT A BROAD AREA/LINE OF
THUNDERSTORMS WILL DEVELOP IN THE DRY SLOT...PRODUCING A LARGE
SWATH OF HEAVY RAINFALL /1.5-2 INCHES/ THAT WILL PUSH SLOWLY
EASTWARD FROM SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS INTO
SOUTHWEST INDIANA AND MUCH OF WEST KENTUCKY THROUGH THE NIGHT.
CONTINUED TO GO WITH STRAIGHT HPC QPF FOR TONIGHT.

THE FOCUS FOR MORE WIDESPREAD CONVECTION WILL SHIFT TO THE EASTERN
HALF OF THE AREA FOR SUNDAY...WITH THE HEAVIER RAINS TAPERING OFF
TOWARD MIDDAY AND THROUGH THE AFTERNOON. WILL CONTINUE TO ADDRESS
HEAVY RAIN POTENTIAL VIA A HYDROLOGIC OUTLOOK...AND STILL FEEL THAT
A FLASH FLOOD WATCH WILL BE UNNECESSARY. THE HEAVIEST RAINS
TONIGHT AND SUNDAY WILL FALL OVER AREAS THAT HAVE NOT RECEIVED
MUCH RAINFALL YET...AND SHOULD BE ABLE TO HANDLE THE HEAVY RAINS
BASED ON THE LATEST FLASH FLOOD GUIDANCE.

RAIN CHANCES...QPF...ETC WILL CONTINUE TO DIMINISH FROM WEST TO
EAST MONDAY INTO MONDAY NIGHT AS THE TROPICAL MOISTURE WRAPPING
AROUND THE BACK SIDE OF ISAAC WILL BEGIN TO DECREASE.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 218 PM CDT SAT SEP 1 2012

MODELS WANT TO TAKE THE REMNANTS OF ISAAC AND MOVE THEM SOUTHEAST
TOWARD THE SYSTEM NEAR FLORIDA. ZONAL FLOW WILL BECOME MORE
AMPLIFIED AS WE HEAD TOWARD THE END OF THE WEEK. MODELS ARE IN
REASONABLE AGREEMENT UNTIL FRIDAY.

THE UPPER LOW JUST NORTH OF WASHINGTON STATE IS FORECAST TO MOVE
EAST INTO SOUTH CENTRAL CANADA. AS THIS HAPPENS A STRONG SHORTWAVE
WILL SWING DOWN INTO THE NORTHERN U.S. BY THURSDAY AND WILL BEGIN TO
AFFECT THE LOWER OHIO VALLEY BY FRIDAY. HOW MUCH DEPENDS UPON WHICH
MODEL YOU CHOOSE. DECIDED TO HOLD OFF MOST OF THE RAIN UNTIL NEXT
SATURDAY.

UNTIL THAT SYSTEM GETS HERE LATER IN THE WEEK...THE MOISTURE FROM
ISAAC WILL REMAIN IN THE AREA WITH DEW POINTS REMAINING HIGH AND
ON-OFF LOW CHANCES FOR STORMS AT JUST ABOUT ANY TIME. VERY DIFFICULT
TO TIME ANY REAL TRIGGERS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 218 PM CDT SAT SEP 1 2012

VERY COMPLEX WEATHER PATTERN FOR THIS PERIOD. MVFR TO VFR
CONDITIONS EARLY THIS AFTERNOON. EXPECT SHOWERS AND THUNDERSTORMS
TO BEGIN TO IMPACT KCGI BY 21Z...KPAH BY 00Z...KEVV/KOWB AROUND
06Z. BEST CHANCE FOR THUNDER IS THE FIRST 3 HOURS. AS ISAAC MOVES
EAST EXPECT IFR CONDITIONS TO MOVE INTO KCGI AND KPAH AROUND 06Z
WITH LIGHT SHOWERS. HEAVIER SHOWERS RETURN AFTER 12Z TO KCGI AND
KPAH WHILE SCATTERED SHOWERS EXPECTED NEAR KEVV AND KOWB.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...LAKE WIND ADVISORY UNTIL 7 PM CDT SUNDAY FOR ILZ075>078-080>094.

MO...LAKE WIND ADVISORY UNTIL 7 PM CDT SUNDAY FOR MOZ076-086-087-100-
     107>112-114.

IN...LAKE WIND ADVISORY UNTIL 7 PM CDT SUNDAY FOR INZ081-082-085>088.

KY...LAKE WIND ADVISORY UNTIL 7 PM CDT SUNDAY FOR KYZ001>022.

&&

SHORT TERM/FIRE WX...JP
LONG TERM/AVIATION...PS
Hazardous weather outlook, Sep 1, 3:24 PM CDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
324 PM CDT SAT SEP 1 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-022030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
324 PM CDT SAT SEP 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN AREA OF THUNDERSTORMS DEVELOPING OVER SOUTHEAST MISSOURI AND
SOUTHWEST ILLINOIS THIS AFTERNOON WILL PUSH EASTWARD THIS AFTERNOON
AND EVENING. THERE IS A SLIGHT RISK FOR A FEW STORMS TO BECOME
SEVERE ACROSS THAT PART OF THE QUAD STATE REGION GENERALLY WEST OF
A MURRAY TO QWENSBORO KENTUCKY LINE. DAMAGING WINDS WOULD BE THE
PRIMARY CONCERN ALONG WITH LOCALLY HEAVY RAINFALL...HOWEVER AN
ISOLATED TORNADO OR TWO CANNOT BE RULED OUT.

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PRODUCE HEAVY
RAINFALL OVER MOST OF THE REGION TONIGHT INTO SUNDAY MORNING.
PLEASE REFER TO THE HYDROLOGIC OUTLOOK FOR DETAILS ON THE FLOODING
POTENTIAL.

SOUTH WINDS WILL GUST 20 TO 30 MPH OVER MUCH OF THE AREA TODAY AND
TONIGHT. PLEASE REFER TO THE LAKE WIND ADVISORY FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE EXPECTED TO
TAPER OFF SLOWLY FROM WEST TO EAST ON SUNDAY. PLEASE REFER TO THE
HYDROLOGIC OUTLOOK FOR DETAILS ON THE FLOODING POTENTIAL.

SOUTH WINDS WILL GUST 20 TO 30 MPH AT TIMES MAINLY OVER SOUTHWEST
INDIANA AND WEST KENTUCKY SUNDAY. PLEASE REFER TO THE LAKE WIND
ADVISORY FOR DETAILS.

A CHANCE OF THUNDERSTORMS IS FORECAST OVER EITHER ALL OR PART OF
THE REGION FROM SUNDAY NIGHT THROUGH THE END OF THE FORECAST
CYCLE. AT THIS TIME SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EVENING GENERALLY
WEST OF A LINE FROM OWENSBORO TO MURRAY KENTUCKY. SPOTTERS THROUGHOUT
THE REGION ARE ENCOURAGED TO RELAY REPORTS OF HEAVY RAINFALL AND
ANY FLOODING THAT MAY BE OBSERVED THIS AFTERNOON THROUGH SUNDAY.

JP

In the hours before

Local storm report, Sep 1, 1:34 PM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
134 PM CDT SAT SEP 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     HEAVY RAIN       DIX                     38.44N 88.94W
09/01/2012  M3.14 INCH       JEFFERSON          IL   TRAINED SPOTTER

            LAST 24 HOURS

&&

PS
Local storm report, Sep 1, 4:43 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
443 PM CDT SAT SEP 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TORNADO          11 NE POPLAR BLUFF      36.88N 90.27W
09/01/2012                   BUTLER             MO   LAW ENFORCEMENT

            TORNADO ON THE GROUND BETWEEN FISK AND ROMBAUER

&&

JIMP
Local storm report, Sep 1, 4:49 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
449 PM CDT SAT SEP 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TORNADO          QULIN                   36.60N 90.25W
09/01/2012                   BUTLER             MO   TRAINED SPOTTER

            TORNADO ON THE GROUND NEAR QULIN

&&

JIMP
Special weather statement, Sep 1, 4:53 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
453 PM CDT SAT SEP 1 2012

ILZ075-012245-
JEFFERSON IL-
453 PM CDT SAT SEP 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON COUNTY IN SOUTH CENTRAL
ILLINOIS UNTIL 545 PM CDT...

AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF THE REND LAKE AREA...MOVING
NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  MOUNT VERNON...BLUFORD...INA...BONNIE AND BELLE RIVE.
Special weather statement, Sep 1, 5:06 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
506 PM CDT SAT SEP 1 2012

ILZ075>078-080>094-KYZ001>007-MOZ076-086-087-100-107>112-114-
020000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD-
MCCRACKEN-GRAVES-LIVINGSTON-PERRY MO-BOLLINGER-CAPE GIRARDEAU-
WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-
NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...HICKMAN...CLINTON...BARDWELL...
WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...PERRYVILLE...
MARBLE HILL...CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...
POPLAR BLUFF...BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
506 PM CDT SAT SEP 1 2012

...TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM FOR SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS AND FAR WESTERN KENTUCKY...

AT 505 PM...A BAND OF STRONG TO SEVERE THUNDERSTORMS EXTENDED FROM
NEAR MOUNT VERNON ILLINOIS TO JUST NORTHWEST OF CAPE GIRARDEAU TO
WEST OF BLOOMFIELD IN SOUTHEAST MISSOURI. INDIVIDUAL CELLS WERE
MOVING NORTHEAST AT 30 MPH.

THE ENVIRONMENT REMAINS FAVORABLE FOR THE DEVELOPMENT OF TORNADOES
OVER THE REGION...ESPECIALLY ACROSS SOUTHEAST MISSOURI. STORMS
OVER PORTIONS OF SOUTHEAST MISSOURI INTO NORTHEAST ARKANSAS HAVE
PRODUCED TORNADOES AND SOME DAMAGE.

AS THE OVERALL LINE CONTINUES TO DRIFT SLOWLY EAST ACROSS SOUTHERN
ILLINOIS AND SOUTHEAST MISSOURI...STRONG THUNDERSTORMS WILL
PERSIST...CAPABLE OF VERY HEAVY RAIN AND LOCALLY STRONG WIND GUSTS
35 TO 50 MPH WITH THE STRONGEST CELLS LATE THIS AFTERNOON. ADDITIONAL
SEVERE STORMS WILL BE POSSIBLE.

BE PREPARED TO IMPLEMENT YOUR TORNADO PLAN OF ACTION...SHOULD
A TORNADO WARNING BE ISSUED FOR YOUR AREA.

NOLES

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 3:14 PM CDTTornado WarningPAHButler, Carter, Ripley, Wayne31 min
Sep 1, 4:23 PM CDTTornado WarningPAHButler37 min
Sep 1, 4:36 PM CDTTornado WarningPAHButler, Stoddard24 min
Sep 1, 4:58 PM CDTTornado WarningPAHStoddard47 min
Sep 1, 5:04 PM CDTTornado WarningPAHNew Madrid, Stoddard41 min
Sep 1, 5:25 PM CDTTornado WarningPAHScott, Stoddard35 min
Sep 1, 5:29 PM CDTTornado WarningPAHCape Girardeau31 min
Sep 1, 5:33 PM CDTTornado WarningPAHNew Madrid, Stoddard27 min
Sep 1, 5:50 PM CDTSevere Thunderstorm WarningPAHCape Girardeau, Mississippi, Scott, Stoddard25 min
Sep 1, 6:06 PM CDTTornado WarningPAHMississippi, New Madrid, Scott24 min
Sep 1, 6:29 PM CDTSevere Thunderstorm WarningPAHMississippi, Scott31 min
Sep 1, 6:42 PM CDTTornado WarningPAHMississippi33 min

Nearby

Flash Flood Warnings in Missouri, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.